Kansas, 2004

Damaging Winds and High Wind in Kansas, April 14, 2004

April 14, 2004 · NWS DDC · 8 events in 3 counties and zones

7 thunderstorm wind, 1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 14, 2:32 PM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Apr 14, 2:32 PM CST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
332 PM CDT WED APR 14 2004

.DISCUSSION...

DAYS 1-2...
THE 12Z UPPER AIR ANALYSIS HAD THE 500 MB RIDGE AXIS ACROSS THE
CENTRAL CONUS WITH CLOSED LOWS LOCATED OVER THE EASTERN SEABOARD
AND ENTERING THE PACIFIC NORTHWEST.  WEAK SHORTWAVE TROUGHS IN THE
FLOW AT THAT LEVEL WERE MOVING OUT OVER THE CENTRAL HIGH PLAINS
THIS MORNING AND ALSO OVER THE INTERMOUNTAIN WEST.  THE FIRST WAVE
HAS MOVED ON EAST OF THE AREA WHILE THE SECOND WAVE IS NOW MOVING
INTO WESTERN COLORADO.  AT THE SURFACE, A DRYLINE HAS SET UP OVER
EASTERN COLORADO AND WAS TIGHTEST OVER SOUTHEAST COLORADO/SOUTHWEST
KANSAS WHERE A FEW THUNDERSTORMS HAVE ERUPTED WITH AFTERNOON HEATING.
 THINK THAT THE THUNDERSTORMS WILL MAINLY BE A LATE AFTERNOON AND
EVENING EVENT AND SHOULD BE DYING OUT BY SUNSET. HAVE ADDED A SLIGHT
CHANCE FOR THUNDERSTORMS TO THE GRIDS OVER THE SOUTHERN AND SOUTHEAST
PART OF THE CWA MAINLY THIS EVENING.  LATER TONIGHT AS THE UPPER WAVE
MOVES OUT, THE CENTRAL HIGH PLAINS ALSO COMES UNDER THE LEFT EXIT
REGION OF A 90 KT 250 MB JET PER THE MESOETA. APPEARS THERE COULD
BE ENOUGH MID LEVEL COOLING AND ISENTROPIC LIFT IN THE MID LEVELS TO
HELP SUSTAIN OR REDEVELOP THUNDERSTORMS ACROSS NORTHERN KANSAS LATER
TONIGHT. MAIN PROBLEM IS THE LACK OF DECENT DEWPOINTS.  THINK THAT
IF ANYTHING DEVELOPS, THE BEST CHANCES WILL BE NORTH OF THE CWA SO
WILL LEAVE DRY FOR NOW.

AS THE UPPER WAVE MOVES OUT, THE LOW PRESSURE TROUGH AT THE SURFACE
WILL ALSO MOVE EAST.  DRIER AIR AND DOWNSLOPE WINDS WILL BE IN PLACE
OVER NEARLY ALL THE CWA BY THURSDAY AFTERNOON.  HAVE KEPT THE
CURRENT MAX TEMP FORECAST OF MID 80S FOR THURSDAY INTACT BUT WITH
FULL SUNSHINE AND DOWNSLOPE, THE POSSIBILITY FOR EVEN WARMER TEMPS
EXISTS.

LATE THURSDAY NIGHT A FRONT IS FORECAST BY THE GFS/ETA TO SLIDE
SOUTH INTO THE CWA.  THIS FEATURE IS FORECAST TO BE WASHING OUT ON
FRIDAY AS THE REGION STARTS TO FEEL THE EFFECTS OF THE NEXT SYSTEM.
HIGHS ON FRIDAY WILL BE A FEW DEGREES COOLER THAT THURSDAY
ESPECIALLY IN THE NORTH.

DAYS 3-7...
MAIN CHANGES MADE TO THE EXTENDED PACKAGE TODAY WHERE TO POPS/WX
SUNDAY AND THE MIDDLE OF NEXT WEEK. MODELS AGREE ON BRINGING SOME
SHORTWAVE ENERGY INTO THE PLAINS OVER THE WEEKEND. LOOKS LIKE SW KS
WILL BE DRY SLOTTED BY SUNDAY AFTERNOON, SO BEST CHANCE OF SEEING
ANYTHING WILL BE SAT PM AND SUN ACROSS THE EAST. AFTER THAT, ALL
MODELS ARE SHOWING ANOTHER STRONGER SYSTEM TO TAKE MUCH THE SAME
TRACK FROM THE SOUTHERN ROCKIES AND INTO THE GREAT LAKES. THERE WILL
NO DOUBT BE PRECIP CHANCES NEXT WEEK WITH THIS SYSTEM, THE ONLY
QUESTION IS TIMING. THE EURO AND CANADIAN ARE SLOWER WITH THE
SYSTEM, HINTING AT MORE OF A WED-FRI TIME FRAME. THE GFS IS FASTER,
BRINGING THE SYSTEM INTO THE PLAINS BY TUES EVENING. TO COORDINATE
SOME WITH OUR SURROUNDING OFFICES, WILL INSERT SLGT CHC TO CHC POP
TUES PM-WED AS A FIRST GUESS FOR NOW. AS THE TIMING OF THIS SYSTEM
GETS IRONED OUT OVER THE COMING DAYS, THIS CAN BE ADJUSTED. DID NOT
MAKE ANY MAJOR CHANGES TO THE TEMPS.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 50 85 50 83 / 20 00 00 00
GCK 48 85 47 82 / 00 00 00 00
EHA 48 84 47 82 / 00 00 00 00
LBL 49 85 47 84 / 00 00 00 00
HYS 50 85 50 81 / 00 00 00 00
P28 52 83 56 83 / 20 00 00 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

GERARD/LACY
Hazardous weather outlook, Apr 14, 3:15 PM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
415 PM CDT WED APR 14 2004

KSZ030-031-043>046-061>066-074>081-084>090-151000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
415 PM CDT (315 PM MDT) WED APR 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE LATE
AFTERNOON HOURS GENERALLY SOUTH OF A LINE FROM CIMARRON THROUGH DODGE
CITY, KINSLEY AND STAFFORD. THE MAIN THREAT FROM THESE STORMS WILL BE
SMALL HAIL, BRIEF HEAVY RAIN AND GUSTY WINDS TO 40 MPH. THE STORMS
SHOULD BE DYING OUT AROUND SUNSET AS DAYTIME HEATING DIMINISHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

GERARD

The radar

The Dodge City radar (KDDC), 1 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Ford

When
April 14, 6:23 PM CST
Where
Ford County, Dodge City Arpt
Measured
60 kt (69 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
37.767, -99.967

Measured on backup wind equipment.

Thunderstorm Wind, Ford

When
April 14, 6:35 PM CST
Where
Ford County, Dodge City Arpt
Measured
68 kt (78 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
37.767, -99.967

Measured on backup wind equipment

Thunderstorm Wind, Ford

When
April 14, 6:38 PM CST
Where
Ford County, Dodge City
Measured
50 kt (58 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
37.750, -100.017

Measured by a weather lab

Thunderstorm Wind, Ford

When
April 14, 7:09 PM CST
Where
Ford County, 7 mi SE of Spearville
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.783, -99.667

Six inch tree limbs blown down.

Thunderstorm Wind, Edwards

When
April 14, 7:18 PM CST
Where
Edwards County, Offerle
Measured
57 kt (66 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
37.883, -99.550

Measured by a school weather lab

High Wind, Hodgeman

When
April 14, 7:24 PM CST
Where
Hodgeman forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.088, -99.898 (the zone’s center; the record gives no point)

High wind 12 SE of Jetmore generated by outflow from distant and dying thunderstorms.

Thunderstorm Wind, Edwards

When
April 14, 7:40 PM CST
Where
Edwards County, Lewis
Measured
78 kt (90 mph) estimated gust
Property damage
$4,000
Reported by
TRAINED SPOTTER
Coordinates
37.933, -99.250

A roof was blown off of a house.

Thunderstorm Wind, Edwards

When
April 14, 8:04 PM CST
Where
Edwards County, 4 mi E of Belpre
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.950, -99.033

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391425, 5391435, 5391436, 5391437, 5391438, 5391439, 5391440, 5391441.